Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 83, NWS Topeka, KS

June 10, 2012Pottawatomie County, Riley County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 10, 2012, 9:30 PM CDT for Pottawatomie County, Riley County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2012, 9:30 PM CDT (02:30 UTC)
Expired
Jun 10, 2012, 10:15 PM CDT
In force
45 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Pottawatomie County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 64 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 3:42 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2323 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1479 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

527 
WUUS53 KTOP 110230
SVRTOP
KSC149-161-110315-
/O.NEW.KTOP.SV.W.0083.120611T0230Z-120611T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
930 PM CDT SUN JUN 10 2012

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...  
  NORTHERN RILEY COUNTY IN NORTHEAST KANSAS...

* UNTIL 1015 PM CDT

* AT 924 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RANDOLPH...
  AND MOVING EAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.

* LOCATIONS IMPACTED INCLUDE...
  OLSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3940 9656 3935 9690 3957 9680 3957 9656
TIME...MOT...LOC 0230Z 265DEG 14KT 3949 9675

HAIL...1.00IN
WIND...<50 MPH

$$
2 follow-up statements
889 
WWUS53 KTOP 110252
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
952 PM CDT SUN JUN 10 2012

KSC149-161-110315-
/O.CON.KTOP.SV.W.0083.000000T0000Z-120611T0315Z/
RILEY KS-POTTAWATOMIE KS-
952 PM CDT SUN JUN 10 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN 
POTTAWATOMIE AND NORTHERN RILEY COUNTIES UNTIL 1015 PM CDT...

AT 949 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF RANDOLPH...AND MOVING EAST AT 10 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.

LOCATIONS IMPACTED INCLUDE...
OLSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3957 9656 3940 9656 3939 9684 3957 9673
      3957 9659 3956 9659 3957 9658
TIME...MOT...LOC 0252Z 266DEG 11KT 3948 9669

HAIL...1.00IN
WIND...<50 MPH

$$
289 
WWUS53 KTOP 110309
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1009 PM CDT SUN JUN 10 2012

KSC149-161-110318-
/O.EXP.KTOP.SV.W.0083.000000T0000Z-120611T0315Z/
RILEY KS-POTTAWATOMIE KS-
1009 PM CDT SUN JUN 10 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POTTAWATOMIE AND 
NORTHERN RILEY COUNTIES WILL EXPIRE AT 1015 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER 
HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM CDT.

LAT...LON 3957 9656 3940 9656 3939 9684 3957 9673
      3957 9659 3956 9659 3957 9658
TIME...MOT...LOC 0308Z 266DEG 11KT 3948 9663

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 6:45 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 10, 6:45 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
645 PM CDT SUN JUN 10 2012

...UPDATE TO AVIATION...

.DISCUSSION...

SHORT TERM - THROUGH MONDAY...

THUNDERSTORM DEVELOPMENT BECOMING LIKELY BETWEEN 5 AND 7 PM. IT
APPEARS THAT THE MOST LIKELY AXIS FOR DEVELOPMENT WOULD BE GENERALLY
NEAR A LINE FROM MARYSVILLE TO CLAY CENTER TO ABILENE...WITH SOME
WEST TO EAST VARIATION POSSIBLE DEPENDING ON INITIALIZATION TIME.
HIGH RESOLUTION MODEL GUIDANCE SUGGESTS THE LEADING EDGE OF
CONVECTION WOULD APPROACH MHK BY 7 PM...TOP AND EMP BY 9 PM...AND
LWC BY 10 PM...AGAIN WITH SOME VARIATION POSSIBLE.

SUBSTANTIAL INSTABILITY IS IN PLACE THIS AFTERNOON WITH CAPE VALUES
IN THE 3000 TO 4000 J/KG RANGE. WARM SECTOR INSTABILITY SHOULD ALSO
REMAIN AT OR ABOVE 3000 J/KG THROUGH 9 PM BEFORE TAPERING OFF INTO
THE 1000 TO 2000 J/KG RANGE BY MIDNIGHT. IT ALSO APPEARS THAT SOME
ELEVATED INSTABILITY WILL REMAIN IN PLACE BEHIND THE FRONT AS WELL.
THE DEEP LAYER WIND SHEAR IS ON THE FAR LOW END FOR SUPERCELLS...BUT
DO EXPECT SOME ORGANIZED STORMS PERHAPS WITH SOME MID LEVEL ROTATION
EARLY ON IN THE CONVECTIVE EVENT. THIS WOULD SUGGEST A GREATER
THREAT FOR VERY LARGE HAIL WHICH HAS ALSO BEEN HIGHLIGHTED BY SPC
WITH A HATCHED THREAT AREA FOR HAIL OVER NORTHEAST KS. COULD SEE A
FEW HAIL STONES TO 2 INCHES OR SO IF MID LEVEL ROTATION CAN DEVELOP.

EXPECT CONVECTION TO EVENTUALLY BECOME OUTFLOW DOMINANT AS THE UPPER
LEVEL WINDS SHOULD NOT BE SUFFICIENT TO PROHIBIT UPDRAFT/DOWNDRAFT
INTERACTION FOR VERY LONG. THIS WOULD SUGGEST THAT WHILE THE HAIL
THREAT WILL DECREASE A BIT THROUGH THE EVENING...THE DAMAGING WIND
POTENTIAL WILL REMAIN AT LEAST THROUGH MIDNIGHT IF A GOOD
INSTABILITY FEED CAN BE MAINTAINED INTO THE STORMS. MAY ALSO SEE
SOME TRAINING OF UPDRAFTS IN AN AIRMASS WITH PWAT VALUES AROUND 1.5
INCHES OR GREATER...WHICH COULD LEAD TO ISOLATED HEAVY RAINFALL.

FINALLY...THE TORNADO POTENTIAL IS VERY LOW. THE MINOR EXCEPTION
WOULD SEEM TO BE AT A VERY LOW END POTENTIAL FOR BRIEF LANDSPOUT OR
GUSTNADO-TYPE CIRCULATIONS OWING TO THE VERY STEEP LOW LEVEL LAPSE
RATES UNDERNEATH STRONG UPDRAFTS...AND POTENTIAL FOR UPDRAFTS TO
PASS OVER THE TOP OF EXISTING OUTFLOW/SLOW MOVING COLD FRONT
BOUNDARY. AGAIN...THIS POTENTIAL IS LOW...BUT NON-NEGLIGIBLE.

COULD SEE A BIT OF ELEVATED RE-DEVELOPMENT MAINLY SOUTH OF I-70
AFTER MIDNIGHT...WITH THIS ACTIVITY POTENTIALLY LINGERING INTO THE
MORNING HOURS ON MONDAY OVER EAST CENTRAL KANSAS. THE FRONT WILL
STALL SOUTH OF THE AREA ON MONDAY WITH THUNDERSTORMS EXPECTED OVER
FAR SOUTHERN KANSAS...AND A BIT OF THIS PRECIP MAY SNEAK NORTH INTO
EAST CENTRAL KANSAS AGAIN...BUT MOST SHOULD REMAIN SOUTH. TEMPS ON
MONDAY WILL REMAIN WARM DESPITE THE POST-FRONTAL AIRMASS. DEEP
MIXING AND AMPLE SUNSHINE SHOULD LEAD TO HIGHS IN THE UPPER 80S.

BARJENBRUCH

LONG TERM...MON NIGHT THROUGH NEXT SUN.

COOLER AND DRIER AIRMASS
WILL MOVE INTO THE REGION MON NIGHT INTO TUES. LOWS IN THE 50S
WITH HIGHS IN THE MID TO UPPER 80S LOOKS LIKE THE BEST BET
THROUGH TUES. NEXT WAVE FCST TO MOVE ACROSS THE REGION WEDS INTO
THU WITH AT LEAST SLIGHT CHCS FOR PRECIP ACROSS THE AREA. BEYOND
THU...UPPER RIDGING AND LACK OF NOTABLE LOW LEVEL BOUNDARIES WILL
KEEP ANY PRECIP CHCS LOW AT BEST. GUIDANCE APPEARS TOO HIGH WITH
RAIN CHCS GIVEN THE PATTERN SO CONSENSUS WAS TO LOWER TO SLIGHT CHCS OR
KEEP CONDS DRY BEYOND THU.

OMITT

&&

.AVIATION...

COLD FRONT WILL TRAVERSE THE TERMINALS WEST TO EAST IN THE 02Z-05Z
TIME FRAME WITH SLOWLY DECREASING WINDS AHEAD OF IT AND A WIND
SHIFT TO THE NORTHWEST IN ITS WAKE. ALTHOUGH CAPPING
REMAINS...POTENTIAL STILL REMAINS FOR SFC AND ELEVATED CONVECTION
TO DEVELOP THROUGH 06Z BEFORE GRADUALLY SHIFTING EAST AND
SOUTHEAST OF THE TERMINALS. VFR STRATOCU DECK IN ITS WAKE WILL
CLEAR THE TERMINALS BY 12-14Z WITH WINDS INCREASING SLIGHTLY FROM
THE NORTH.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 10, 2:53 PM CDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
253 PM CDT SUN JUN 10 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-112000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
253 PM CDT SUN JUN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 5 PM AND 7 PM
TODAY. INITIAL DEVELOPMENT SHOULD BE NEAR A LINE FROM MARYSVILLE
TO CLAY CENTER TO MINNEAPOLIS...WITH THE LINE MOVING EAST ACROSS
THE REMAINDER OF THE AREA THIS EVENING.

DAMAGING WINDS UP TO 70 MPH AND LARGE DAMAGING HAIL UP TO 2
INCHES WILL BE POSSIBLE WITH THE STRONGEST STORMS. HAIL POTENTIAL
WILL DECREASE A BIT AFTER 9 PM...BUT DAMAGING WINDS AND HAIL UP TO
1 INCH WILL REMAIN POSSIBLE. LOCALIZED HEAVY RAINFALL WILL ALSO
BE POSSIBLE THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE INTO MONDAY ALONG
AND SOUTH OF THE TURNPIKE.

SLIGHT THUNDERSTORM CHANCES RETURN TO THE THE AREA WEDNESDAY INTO
THURSDAY...AND AGAIN FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ALONG AND EAST OF A
MARYSVILLE TO CLAY CENTER TO ABILENE LINE BETWEEN 5 PM AND 11 PM.

In the hours before

Special weather statement, Jun 10, 8:27 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
827 PM CDT SUN JUN 10 2012

KSZ010-110215-
MARSHALL-
827 PM CDT SUN JUN 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARSHALL COUNTY...

THROUGH 915 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 15 MPH
ACROSS PORTIONS OF NORTHERN MARSHALL COUNTY. TRAINED WEATHER SPOTTERS
REPORTED THIS STORM WAS PRODUCING NICKEL SIZE HAIL...WINDS UP TO 40
MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE MARYSVILLE AND BEATTIE.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

&&

LAT...LON 3998 9632 3978 9632 3981 9669 3999 9665
TIME...MOT...LOC 0127Z 280DEG 13KT 3989 9655
Local storm report, Jun 10, 8:38 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
838 PM CDT SUN JUN 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             7 S BARNES              39.61N 96.87W
06/10/2012  E1.75 INCH       WASHINGTON         KS   TRAINED SPOTTER

&&

MRC
Local storm report, Jun 10, 8:42 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
842 PM CDT SUN JUN 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HAIL             4 SSW BARNES            39.66N 96.90W
06/10/2012  E1.00 INCH       WASHINGTON         KS   PUBLIC

&&

MRC
Local storm report, Jun 10, 8:46 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
846 PM CDT SUN JUN 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     HAIL             6 SSE BARNES            39.63N 96.83W
06/10/2012  E1.00 INCH       WASHINGTON         KS   PUBLIC

&&

MRC
Local storm report, Jun 10, 9:20 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
920 PM CDT SUN JUN 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     MARYSVILLE              39.84N 96.65W
06/10/2012                   MARSHALL           KS   EMERGENCY MNGR

            TREE DOWN REPORTED NEAR 14TH AND SPRING ROAD IN TOWN.

&&

COMITT
Local storm report, Jun 10, 9:23 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
923 PM CDT SUN JUN 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     HAIL             8 NNW RANDOLPH          39.54N 96.82W
06/10/2012  E0.75 INCH       RILEY              KS   PUBLIC

&&

BARJENBRUCH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:06 PM CDTSpecial Weather StatementTOPWashington24 min
Jun 10, 7:14 PM CDTSpecial Weather StatementTOPWashington31 min
Jun 10, 7:20 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington25 min
Jun 10, 7:34 PM CDTSevere Thunderstorm WarningTOPWashington41 min
Jun 10, 7:40 PM CDTSevere Thunderstorm WarningTOPMarshall50 min
Jun 10, 8:04 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Riley, Washington41 min
Jun 10, 8:27 PM CDTSpecial Weather StatementTOPMarshall48 min
Jun 10, 8:42 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley, Washington48 min
Jun 10, 10:15 PM CDTSpecial Weather StatementTOPPottawatomie45 min
Jun 10, 10:59 PM CDTSpecial Weather StatementTOPBrown16 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.